California, 2015

Tornado and Damaging Wind in California, August 6, 2015

August 6, 2015 · NWS SGX · 2 events in 1 county or zone

Monsoon moisture and some instability from an easterly wave resulted in scattered thunderstorms over the mountains and lower deserts. Most notable of these was a severe thunderstorm that occurred near Mecca in the southern Coachella Valley during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$18 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Monsoon moisture and some instability from an easterly wave resulted in scattered thunderstorms over the mountains and lower deserts. Most notable of these was a severe thunderstorm that occurred near Mecca in the southern Coachella Valley during the evening. This storm produced a copious amount of lightning and very strong, damaging winds (over 100 power poles damaged or destroyed). While the precipitation did not hit many gages, the Kent Sea Farms gage, near Mecca, recorded 0.32 inches of rain with this storm. After storm damage surveys, it was concluded that the most likely cause of the damage was a brief, nearly-stationary, EF1 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 6, 1:00 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 1:00 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU AUG 6 2015

.SYNOPSIS...

MONSOON MOISTURE AND SOME INSTABILITY WILL CONTINUE TO BRING
ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANY RAINFALL THAT
OCCURS WILL BE LIGHT. A TROUGH OF LOW PRESSURE WILL MOVE OUT THE
MONSOON MOISTURE AND BRING COOLER WEATHER FRIDAY AND SATURDAY. IT
WILL ALSO BRING BACK MORE COASTAL CLOUDS NIGHTS AND MORNINGS. FAIR
AND SEASONAL SUMMER WEATHER WILL CONTINUE NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING NORTHWARD MAINLY
THROUGH A CORRIDOR OFF THE COAST...INTO ORANGE COUNTY...THE
NORTHWEST INLAND EMPIRE...AND NORTH ALONG THE SAN BERN - LA COUNTY
LINE INTO THE DESERT. ONLY A COUPLE PLACES HAVE ACTUALLY MEASURED
RAINFALL...WITH ADELANTO TOPS AT 0.09 INCH. THERE HAVE BEEN A FEW
TSTORMS ELSEWHERE...BUT ISOLATED WITH NO MEASURABLE REPORTS YET.
ISOLATED DRY LIGHTNING IN THE MOUNTAINS IS A CONCERN...BUT WILL NOT
BE WIDESPREAD. THE PRECIP WILL DIMINISH AFTER SUNSET...IF NOT BEFORE
THEN...AS MOISTURE DECREASES FROM SOUTHWEST TO NORTHEAST. A LOW
PRESSURE TROUGH OFF THE CALIFORNIA COAST WILL PUSH EAST ACROSS THE
STATE TONIGHT INTO FRIDAY. THIS WILL PUSH ASIDE THE MONSOON MOISTURE
FOR QUICK DRYING OF THE ATMOSPHERE. IT WILL ALSO DEEPEN UP OUR
MARINE LAYER TO PRODUCE MORE EXTENSE COASTAL CLOUDS...PROBABLY
ENOUGH TO SNEAK INTO PARTS OF THE INLAND EMPIRE BY SUNRISE FRIDAY. A
SIMILAR DEPTH AND EXTENT TO COASTAL CLOUDS ARE EXPECTED SATURDAY.
COOLER WEATHER WILL COME TO THE ENTIRE REGION FRIDAY AND SATURDAY
WITH TEMPS CLOSE TO SEASONAL AVERAGE. SOME HIGH PRESSURE TRIES TO
REBUILD NEXT WEEK SO SLIGHTLY WARMER WEATHER IS EXPECTED...BUT A NEW
LOW PRESSURE TROUGH OFF THE COAST WILL DAMPEN THAT TREND. SOUTHERN
CALIFORNIA WILL REMAIN IN BETWEEN THE WESTERN TROUGH AND THE EASTERN
RIDGE WITH SOME SEASONAL WEATHER. SOME GUIDANCE SHOWS A FAVORABLE
POSITION OF THE HIGH PRESSURE RIDGE THAT WOULD BRING IN SOME MONSOON
MOISTURE AGAIN NEXT WEDNESDAY OR THURSDAY AND SMALL CHANCES OF
THUNDERSTORMS IN THE MOUNTAINS.

&&

.AVIATION...

062030Z...COAST/VALLEYS... A WEAK DISTURBANCE IS MOVING ACROSS THE
REGION NOW AND CREATING A FEW THUNDERSTORMS. THEY WILL CONTINUE THIS
AFTERNOON...BUT VERY SCATTERED ACROSS THE AREA. LOW CLOUDS...WITH
SLIGHTLY HIGHER TOPS AND BASES THAN LAST NIGHT WILL REDEVELOP ALONG
THE COAST AND COASTAL VALLEYS THIS EVENING... BUT BREAK OUT ON
FRIDAY 0716-1900Z. CONFIDENCE IN STRATUS HEIGHTS AND TIMING IS
MODERATE TO HIGH.

MTNS/DESERTS...SCT-BKN 10K FT MSL AND A SLIGHT CHC OF -TSRA THROUGH
THIS EVENING OTHERWISE UNRESTRICTED VIS AND VFR. FRIDAY OUTLOOK IS A
FEW HIGH CLOUDS AOA 10000 FT MSL AND UNRESTRICTED VIS. FORECAST
CONFIDENCE HIGH.

&&

.MARINE...

130 PM...A DISTURBANCE MOVING ACROSS THE AREA WILL CREATE A SLIGHT
CHANCE OF THUNDERSTORMS UNTIL JUST AFTER SUNSET. GUSTY WINDS...CLOUD
TO WATER LIGHTNING...BRIEF HEAVY RAIN AND CHOPPY SEAS MAY DEVELOP
NEAR STORMS. OTHERWISE...NO OTHER HAZARDOUS MARINE WEATHER IS
EXPECTED FRIDAY THROUGH MONDAY. FORECAST CONFIDENCE MODERATE TO
HIGH.

&&

.BEACHES...

130 PM...A DISTURBANCE MOVING ACROSS THE AREA WILL CREATE A SLIGHT
CHANCE OF THUNDERSTORMS TODAY. GUSTY WINDS...CLOUD TO WATER/GROUND
LIGHTNING AND BRIEF HEAVY RAIN MAY DEVELOP NEAR STORMS. CONDITIONS
WILL IMPROVE BY THIS EVENING.

&&

.SKYWARN...

SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...RP

In the hours before

Special weather statement, Aug 6, 6:18 PM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
718 PM PDT THU AUG 6 2015

CAZ062-070315-
SAN DIEGO COUNTY DESERTS CA-
718 PM PDT THU AUG 6 2015

AT 715 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG THE SAN DIEGO-IMPERIAL COUNTY BORDER FROM
HIGHWAY 78 NEAR OCOTILLO WELLS NORTH TO HIGHWAY S22. THE STORMS WERE
MOVING NORTHEAST AT 25 MPH. STRONG WIND GUSTS TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAINFALL WHICH COULD
PRODUCE LOCAL FLOODING...AND DANGEROUS LIGHTNING. THE STORMS SHOULD
DISSIPATE SHORTLY AFTER 800 PM.

LOCATIONS IMPACTED INCLUDE... HIGHWAY 78 NEAR OCOTILLO WELLS...AND
HIGHWAY S22 ABOUT 10 MILES EAST OF BORREGO SPRINGS NEAR THE IMPERIAL
COUNTY LINE.

LAT...LON 3308 11609 3307 11610 3304 11610 3306 11622
      3340 11612 3339 11609 3320 11608
TIME...MOT...LOC 0215Z 183DEG 42KT 3323 11611

MAXWELL

The radar

The San Diego radar (KNKX), 115 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
August 6, 6:30 PM PST to 7:30 PM PST
Where
Riverside County, 1.89 mi NW of Mecca to 1.79 mi NNW of Oasis
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.588, -116.095

Law enforcement reported two large palm trees fell onto the road at 77th and Harrison, as well as a power pole that fell onto a vehicle near 70th and Pierce Streets.

Tornado, Riverside

When
August 6, 7:15 PM PST to 7:45 PM PST
Where
Riverside County, 2.24 mi W of Mecca to 2.28 mi SSE of (Trm)thermal Arpt
Rating
EF1
Path length
3.98 mi
Path width
900 yd
Injuries
2 direct, 0 indirect
Property damage
$18 million
Reported by
NWS Storm Survey
Coordinates
33.565, -116.108

The damage was west of Highway 111 between 64th and 66th Avenues, paralleling Highway 86 towards the mountains, or approximately 3 1/2 miles. An emergency manager for the Imperial irrigation water district (IID) reported a total of 140 poles damaged, 30 of which were steel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyThe tornado archive for California, 2015Warnings in California, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599387, 599391.